Alert archive / Oregon / Frost Advisories in 2017
Frost Advisory 9, NWS Medford, OR
NWS Medford, OR issued this frost advisory at Jun 12, 2017, 2:32 AM PDT for Klamath County, Lake County, Oregon; Modoc County, Siskiyou County, California. It took effect at Jun 13, 2017, 2:00 AM PDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jun 12, 2017, 2:32 AM PDT (09:32 UTC)
- In effect from
- Jun 13, 2017, 2:00 AM PDT
- Expired
- Jun 13, 2017, 8:00 AM PDT
- In force
- 6 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Siskiyou County, CA, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 115 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 9.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1338 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
786 WWUS76 KMFR 120932 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 232 AM PDT Mon Jun 12 2017 CAZ085-ORZ031-122000- /O.UPG.KMFR.FZ.A.0005.170613T0900Z-170613T1500Z/ /O.NEW.KMFR.FR.Y.0009.170613T0900Z-170613T1500Z/ /O.NEW.KMFR.FZ.W.0009.170613T0900Z-170613T1500Z/ /O.CON.KMFR.WI.Y.0029.000000T0000Z-170612T2000Z/ Modoc County-Central and Eastern Lake County- Including the cities of Alturas and Lakeview 232 AM PDT Mon Jun 12 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PDT THIS AFTERNOON... ...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM PDT TUESDAY... ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM PDT TUESDAY... The National Weather Service in Medford has upgraded the Freeze Watch to a Freeze Warning...which is in effect from 2 AM to 8 AM PDT Tuesday. A Frost Advisory has also been issued. This Frost Advisory is in effect from 2 AM to 8 AM PDT Tuesday. * Winds...North 25 to 30 mph with gusts up to 50 mph through early this afternoon. Winds will lower slightly this afternoon then diminish tonight. * Locations in the Wind Advisory include...Higher terrain in eastern Lake County, including portions of highway 140 east of Lakeview and highway 395 northeast of Valley Falls, and the Warner Mountains in Modoc County, including highway 299 near Cedar Pass. * Impacts of strong winds...Strong winds will make driving difficult on area roadways. Unsecured objects may be damaged or lost. * Lows temperatures tonight...28 to 32 degrees in the Freeze Warning...and 33 to 36 degrees in the Frost Advisory. * Locations in the Freeze Warning include...Silver Lake, Fort Rock, Summer Lake, Lakeview and Valley Falls. * Locations in the Frost Advisory include...Paisley, Adel, Alkali Lake, Alturas, Canby, Likely and Tionesta. * Impacts of freezing conditions...Sensitive vegetation may be damaged or killed if left unprotected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ CAZ084-ORZ029-030-122000- /O.UPG.KMFR.FZ.A.0005.170613T0900Z-170613T1500Z/ /O.NEW.KMFR.FR.Y.0009.170613T0900Z-170613T1500Z/ /O.NEW.KMFR.FZ.W.0009.170613T0900Z-170613T1500Z/ Northeast Siskiyou and Northwest Modoc Counties-Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Including the cities of Tulelake, Dorris, Altamont, Klamath Falls, Beatty, Bly, Chemult, Crescent, Gilchrist, and Sprague River 232 AM PDT Mon Jun 12 2017 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM PDT TUESDAY... ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM PDT TUESDAY... The National Weather Service in Medford has upgraded the Freeze Watch to a Freeze Warning...which is in effect from 2 AM to 8 AM PDT Tuesday. A Frost Advisory has also been issued. This Frost Advisory is in effect from 2 AM to 8 AM PDT Tuesday. * Low temperatures...26 to 32 degrees in the Freeze Warning...and 33 to 36 degrees in the Frost Advisory. * Locations in the Freeze Warning include...Northern Klamath County from Chiloquin northward to Chemult, Beatty, Bly, Bonanza, Klamath Falls, Sprague River, Lorella, Macdoel and Tulelake. * Locations in the Frost Advisory include...Crescent, Keno, Worden and Dorris. * Impacts...Sensitive vegetation may be damaged or killed if left unprotected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ MAS
4 follow-up statements
288 WWUS76 KMFR 121955 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 1255 PM PDT Mon Jun 12 2017 CAZ085-ORZ031-130800- /O.EXP.KMFR.WI.Y.0029.000000T0000Z-170612T2000Z/ /O.CON.KMFR.FZ.W.0009.170613T0900Z-170613T1500Z/ /O.CON.KMFR.FR.Y.0009.170613T0900Z-170613T1500Z/ Modoc County-Central and Eastern Lake County- Including the cities of Alturas and Lakeview 1255 PM PDT Mon Jun 12 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT TUESDAY... ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT TUESDAY... ...WIND ADVISORY WILL EXPIRE AT 1 PM PDT THIS AFTERNOON... * Lows temperatures tonight...28 to 32 degrees in the Freeze Warning...and 33 to 36 degrees in the Frost Advisory. * Locations in the Freeze Warning include...Silver Lake, Fort Rock, Summer Lake, Lakeview and Valley Falls. * Locations in the Frost Advisory include...Paisley, Adel, Alkali Lake, Alturas, Canby, Likely and Tionesta. * Impacts of freezing conditions...Sensitive vegetation may be damaged or killed if left unprotected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... && Precautionary/preparedness actions... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ CAZ084-ORZ029-030-130800- /O.CON.KMFR.FZ.W.0009.170613T0900Z-170613T1500Z/ /O.CON.KMFR.FR.Y.0009.170613T0900Z-170613T1500Z/ Northeast Siskiyou and Northwest Modoc Counties-Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Including the cities of Tulelake, Dorris, Altamont, Klamath Falls, Beatty, Bly, Chemult, Crescent, Gilchrist, and Sprague River 1255 PM PDT Mon Jun 12 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT TUESDAY... ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT TUESDAY... * Low temperatures...26 to 32 degrees in the Freeze Warning... and 33 to 36 degrees in the Frost Advisory. * Locations in the Freeze Warning include...Northern Klamath County from Chiloquin northward to Chemult, Beatty, Bly, Bonanza, Klamath Falls, Sprague River, Lorella, Macdoel and Tulelake. * Locations in the Frost Advisory include...Crescent, Keno, Worden and Dorris. * Impacts...Sensitive vegetation may be damaged or killed if left unprotected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
593 WWUS76 KMFR 122205 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 305 PM PDT Mon Jun 12 2017 CAZ084-085-ORZ029>031-131015- /O.CON.KMFR.FZ.W.0009.170613T0900Z-170613T1500Z/ /O.CON.KMFR.FR.Y.0009.170613T0900Z-170613T1500Z/ Northeast Siskiyou and Northwest Modoc Counties-Modoc County- Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Tulelake, Dorris, Alturas, Altamont, Klamath Falls, Beatty, Bly, Chemult, Crescent, Gilchrist, Sprague River, and Lakeview 305 PM PDT Mon Jun 12 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT TUESDAY... ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT TUESDAY... * Low temperatures...26 to 32 degrees in the Freeze Warning... and 33 to 36 degrees in the Frost Advisory. * Locations in the Freeze Warning include...Northern Klamath County from Chiloquin northward to Chemult, Beatty, Bly, Bonanza, Klamath Falls, Sprague River, Lorella, Macdoel, Tulelake,Silver Lake, Fort Rock, Summer Lake, Lakeview and Valley Falls . * Locations in the Frost Advisory include...Crescent, Keno, Worden, Dorris, Paisley, Adel, Alkali Lake, Alturas, Canby, Likely and Tionesta.. * Impacts...Sensitive vegetation may be damaged or killed if left unprotected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
286 WWUS76 KMFR 130947 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 247 AM PDT Tue Jun 13 2017 CAZ084-085-ORZ029>031-131500- /O.CON.KMFR.FZ.W.0009.000000T0000Z-170613T1500Z/ /O.CON.KMFR.FR.Y.0009.000000T0000Z-170613T1500Z/ Northeast Siskiyou and Northwest Modoc Counties-Modoc County- Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Tulelake, Dorris, Alturas, Altamont, Klamath Falls, Beatty, Bly, Chemult, Crescent, Gilchrist, Sprague River, and Lakeview 247 AM PDT Tue Jun 13 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING... ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING... * Low temperatures...26 to 32 degrees in the Freeze Warning... and 33 to 36 degrees in the Frost Advisory. * Locations in the Freeze Warning include...Northern Klamath County from Chiloquin northward to Chemult, Beatty, Bly, Bonanza, Klamath Falls, Sprague River, Lorella, Macdoel, Tulelake,Silver Lake, Fort Rock, Summer Lake, Lakeview and Valley Falls . * Locations in the Frost Advisory include...Crescent, Keno, Worden, Dorris, Paisley, Adel, Alkali Lake, Alturas, Canby, Likely and Tionesta.. * Impacts...Sensitive vegetation may be damaged or killed if left unprotected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
610 WWUS76 KMFR 131501 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 801 AM PDT Tue Jun 13 2017 CAZ084-085-ORZ029>031-131615- /O.EXP.KMFR.FZ.W.0009.000000T0000Z-170613T1500Z/ /O.EXP.KMFR.FR.Y.0009.000000T0000Z-170613T1500Z/ Northeast Siskiyou and Northwest Modoc Counties-Modoc County- Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Tulelake, Dorris, Alturas, Altamont, Klamath Falls, Beatty, Bly, Chemult, Crescent, Gilchrist, Sprague River, and Lakeview 801 AM PDT Tue Jun 13 2017 ...FREEZE WARNING HAS EXPIRED... ...FROST ADVISORY HAS EXPIRED... Temperatues will rise into the upper 30s. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at Jun 11, 8:57 PM PDT, 5 hours 35 minutes earlier.
Area forecast discussion, Jun 11, 8:57 PM PDT, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Medford OR
857 PM PDT Sun Jun 11 2017
.SHORT TERM...An upper low is centered just southeast of the area
and will gradually move northeastward into northern Nevada on
Monday. This low has brought numerous showers to the area today
and this evening. 24 hour precipitation totals were highest across
southeast portions of the area with around 0.3 to 0.75 inches
recorded across much of Modoc Lake, southeast Klamath and eastern
Siskiyou counties. The highest 24 hour rainfall was 1.30 inches
in Bolam in Siskiyou County and 0.91 inches in Lorella in Klamath
County.
Tonight into Monday, this upper low will continue to affect the
area bringing showers and strong gusty winds, especially to
eastern portions of the area. As a mid level jet circulates into
the area, strong gusty winds are expected to develop into eastern
portions of Lake and Modoc counties tonight and Monday morning.
Winds are expected to gust into the 45 to 50 mph range for these
areas. Please see the NPWMFR for details. Showers will also
continue over areas east of the Cascades, with the bulk of the
shower activity in Lake and Modoc counties tonight into Monday.
Isolated to scattered light showers are expected for areas from
the Cascades west tonight and Monday.
As the upper low continues to move east-northeast out of the
region Monday night, expect winds and showers to diminish.
However, a lingering cold air mass combined with light winds and
clearing skies across areas east of the Cascades will allow
temperatures to lower into the upper 20s to lower 30s. A freeze
watch is currently in effect for portions of the east side. Please
see the NPWMFR for details.
A warming trend follows Tuesday through late in the week.
Additionally, a weak disturbance moves inland Tuesday followed by
a weak front on Thursday. The main effect of the disturbance on
Tuesday will be increased clouds along with a slight risk for
rain in the Southern Oregon Cascades and portions of the Umpqua
and coast. The weak front on Thursday will bring a broader chance
for light rain along the coast, Umpqua and into the Southern
Oregon Cascades.
&&
.AVIATION...12/00Z TAF CYCLE...Moisture wrapping around an area of
low pressure will continue mainly light isolated to scattered
showers and snow showers across the area through Monday. There is
also a slight chance of thunderstorms this evening from around
Klamath Falls eastward. The showers will move in a fast northeast to
north flow aloft with a freezing level around 6000 to 6500 FT MSL,
and begin to diminish by Monday afternoon. This will result in
deteriorating conditions overnight into Monday morning with
increasing coverage of both MVFR cigs and mountain obscuration.
Coverage of VFR conditions will increase Monday afternoon though
with areas of MVFR likely to linger...especially near north to
northwest facing slopes including much of Coos and Douglas Counties.
-DW
&&
.MARINE...Updated 235 PM Sunday 11 June 2017...Winds and seas
will be highest south of Gold Beach, and at a peak this evening as
offshore high pressure builds into the waters. But, seas will remain
steep through Monday evening as wind waves combine with short period
northwest swell. There is now much better model agreement on a
slight strengthening of northwest winds on Tuesday with the
potential for winds to reach small craft advisory strength south of
Gold Beach in the afternoon through evening. Offshore high pressure
will weaken Wednesday as a front approaches the coast. Winds and
seas will be at a minimum on Wednesday evening then winds will
rapidly increase late night into Thursday. The front will move
through the waters Thursday into Thursday evening but will be
focused north of the waters. Light rain and small craft advisory
strength southerly winds are possible with the strongest winds north
of Cape Blanco. West swell dominated seas are likely Friday then
High pressure offshore and a thermal trough near the coast are
likely to produce another episode of moderate to strong northerly
winds during the weekend with the strongest winds south of Port
Orford. -DW
&&
.PREV DISCUSSION... /Issued 505 PM PDT Sun Jun 11 2017/
DISCUSSION...The latest IR and visible image shows what appears to
be a deformation zone of steadier precipitation from central
Siskiyou county north to northeast into northeast Klamath County.
The IR image trend over the last few hours are showing cooling cloud
tops. The high res HRRR shows this for the first couple of hours,
then basically goes away. Neither the NAM or GFS shows this feature
into this evening. I expect this deformation zone to continue into
early this evening with a slight shift to the west towards the
eastern part of the Rogue Valley. The forecast for the rest of the
afternoon and evening will reflect this thinking. This has allowed
some clearing to develop in Modoc, southeast Klamath and most of
Lake county allowing for daytime heating and increasing instability.
We have already seen a few lightning strikes in Modoc and suspect
we'll see more into early this evening.
Meanwhile the closed upper low will continue to move south towards
Reno Nevada. Reno is about the furthest south the upper low will go
before moving east, then northeast tonight through Monday. The upper
low will be positioned just southeast of our area with the
deformation axis becoming north to south orientated with steady rain
and high elevation wet snow in Modoc and Lake county tonight through
Monday morning. Steady rain will gradually shift into eastern parts
of these counties Monday afternoon. The models are in pretty good
agreement showing rainfall totals 0.50-0.75 of an inch inch of rain
in these areas with local amounts up to an inch possible in far
eastern Lake County tonight through Monday morning.
Pressure gradients are still expected to tighten late this afternoon
through Monday morning. At the same time 700mb winds flow of 45 kts
are expected. This will result in gusty winds over portions of the
east side, especially in Lake and Modoc Counties. At this time were
not expecting gust to reach 45 mph due in part that we'll be losing
daytime heating and the stronger winds aloft will probably not get a
chance to mix down to the surface. Therefore we'll hold off on
issuing a wind advisory.
Showers along and west of the Cascades will decrease Monday morning,
then become isolated and mainly confined to the Cascades Monday
afternoon. Temperatures will be milder on Monday, but still below
normal.
Monday night into Tuesday morning, it should dry out across all of
the CWA, except for isolated showers near the Cascades and
Douglas/northern Coos Counties. Clearing skies and lessening winds
should bring the potential for frost/freezing conditions again over
the East Side. Thus, we'll issue a freeze warning portions of the
east side. Details can be found at NPWMFR.
Tuesday will be dry and milder. A weak shortwave will move north of
the area Tuesday afternoon, but it won't have any impact on our
weather. The models show a disturbance withing the westerly flow (a
warm front) approaching the area Thursday evening and night. The
models continue to show most of the QPF north of our area, but does
show some in our area. I still suspect the models may be tool
bullish with the southward extend of the precipitation due to the
fact the front will be nearly parallel to the upper flow and 500mb
heights are forecast to increase during the day. For now, kept a
slight chance of rain north of the Umpqua Divide with better chance
for rain in northwest Douglas and northern Coos County.
If nothing else, we'll have plenty of cloud cover which will only
delay the warm up Thursday and possibly Friday. Model guidance
Thursday and Friday appear too warm given the above scenario and
have undercut the guidance, especially further north by a few
degrees on average both Thursday and Friday.
Dry and much warmer weather is on the horizon for Fathers Day
weekend with temperatures getting back into the 90s in the Rogue
Valley and highs in the mid to upper 80s on the eastside.
-Petrucelli
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Freeze Watch from late Monday night through Tuesday morning for
ORZ029>031.
Wind Advisory from 2 AM to 1 PM PDT Monday for ORZ031.
CA...Freeze Watch from late Monday night through Tuesday morning for
CAZ084-085.
Wind Advisory from 2 AM to 1 PM PDT Monday for CAZ085.
Pacific Coastal Waters...Small Craft Advisory for hazardous seas until 11 PM PDT Monday
for PZZ350-356-370-376.
Small Craft Advisory until 11 PM PDT this evening for
PZZ356-376.
CC/DWThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 8:36 PM PDT | Wind Advisory | MFR | Lake | 16 hr |
| Jun 12, 2:32 AM PDT | Freeze Warning | MFR | Klamath, Lake | 29 hr |
Nearby
Frost Advisories in Oregon, 2017Frost Advisories in California, 2017Every frost advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.